Stomatitis is an adverse effect of penicillin medications and chemotherapy. In case of chemotherapy, it may develop within 14 days of the start of chemotherapy.
Stomatitis could be associated with gingivitis characterized by swollen/Inflamed gums; glossitis characterized by red swollen/inflamed tongue; dysphagia characterized by difficulty in swallowing that is also an anti-cholinergic effect; bad breath, and pain in mouth and throat.
In case of stomatitis, nurses may consider
Frequent care of mouth with non-alcoholic (non-irritating) solution;
Frequent, small feedings;
Antifungal medications that are usually administered with food to reduce gastrointestinal upset, and that are also considered in superinfections;
Local anesthetics: Some mouthwashes contain combination of antifungals and local anesthetics, such as lidocaine, to effectively treat sore mouth.
Source of Information:
NCLEX-PN Content Review Guide: Preparation for the NCLEX-PN Examination (Kaplan Test Prep) – https://amzn.to/3jXwuZb *